New to site & RA

Hello everyone! This is such a wonderful resource. I have been reading through many of the posts and have found them helpful. I am new to the site and to RA.

I was wondering if anyone has issues with headaches a day or 2 following taking methotrexate? I have been on the pills for about 3 months now and also take plaquenel ( been taking for years).

Also, any problems with the Sun? I had a terrible rash reaction after being in the sun all day even though I was using sunscreen, wearing a hat and cover ups. Any advise on what works for before exposure and what works if you have a reaction?

Thanks in advance! This site is truly a blessing! It's really hard for others to relate.

6 Replies

  • Welcome to the site!!

    I am also on hydroxychloroquine. This drug has turned my brown hair blonde. When I meet people at the mall, I am always asked where I went for vaction because of my tanned skin. This is a side effect of Hydroxy. I try and stay out of the sun, but still I have a sun tan.

  • Really, I had the white hair anyway but I have been taking hydroxychloroquine since January this year. But no tan, the only side affect I would want.

    Wonder if I could complain.

  • Hi. Welcome to the site. I have not experienced headaches with mxt but we are all different. I think others on the site might be more helpful on this subject. All the best

  • Hiya Allie & welcome. I've been on MTX 7 years but previously on HCQ, my first DMARD. It was whilst on HCQ I had headaches which makes some sense because tonic water also gives me headaches, it's the quinine. Whilst I am more tired & have less appetite the day after I inject MTX I'm pretty sure it's not caused headaches, though I have them anyway because I have cervical spondylosis & they cause cervicogenic headaches so it's difficult to be sure.

    Sensitivity to sunlight is a side effect of both unfortunately so particular care should be taken. I lived in a sunny country for the first 4 years following diagnosis (when I was on both MTX & HCQ) but my Consultant talked me through possible side effects so I was aware. You've sensibly covered up so maybe seeking more shade would help, next time try & see if it helps? We all react differently so it's difficult but being new to it maybe you're particularly sensitive. The best thing I've found to ease skin reactions is aloe vera gel, preferably 100%.As I had lots in the garden I used to just cut off a spear & squeeze to get the gel & apply but I now have a bottle of gel but as I say it's 100% that eases skin reactions best.

  • Hi Allie, Methotrexate did not suit me, however it works really well for others, have you been prescribed folic acid to take on certain days as well?

    I am on hydroxychloroquine it is probably best to avoid to much sun exposure, use a high factor cream and keep in the shade.

    Welcome to the site, I hope you gain a lot from it, and enjoy it as much as I do.

    Best Wishes Smithfield.

  • Hi Allie, I too get headaches for a day or so after taking my methotrexate, and they sometimes trigger a migraine.. I have always been prone to headaches and migraines, probably partly because I have dreadfully bad eyesight with a compound prescription, and am also highly affected by light levels, but the methotrexate headaches are recognisable as slightly different.

    My doctor has added migraleve to my repeat prescription list as these work well for me. Perhaps you could have something similar if your headaches become a nuisance. They are listed near the top of the side effects of the drug.

    I was also told to try and keep out of the direct sun because of the mtx but was not really sure why, so would also be interested to know the reason for this.

You may also like...